Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 33, NWS Chicago, IL

July 15, 2024Porter County, Indiana

NWS Chicago, IL issued this tornado warning at Jul 15, 2024, 9:59 PM CDT for Porter County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2024, 9:59 PM CDT (02:59 UTC)
Expired
Jul 15, 2024, 10:30 PM CDT
In force
31 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3169 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
1.7
Supercell composite
22.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 6:43 PM CDT, 3 hours 16 minutes earlier. Its key messages:

  • Strong to severe thunderstorms expected late this afternoon into tonight. Locally heavy rainfall possible, which could lead to additional flooding.
  • Additional thunderstorm chances continue Tuesday, mainly south of I-80/east of I-55.
  • Pattern breaks by Wednesday, with dry weather and seasonable temperature and humidity through the weekend.
Area forecast discussion, Jul 15, 6:43 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
643 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- Strong to severe thunderstorms expected late this afternoon
  into tonight. Locally heavy rainfall possible, which could
  lead to additional flooding.

- Additional thunderstorm chances continue Tuesday, mainly
  south of I-80/east of I-55.

- Pattern breaks by Wednesday, with dry weather and seasonable
  temperature and humidity through the weekend.

&&

.MESOSCALE...
Issued at 546 PM CDT Mon Jul 15 2024

Explosive severe thunderstorm development has taken place across
Iowa, with storm tops exceeding 65kft. Special soundings from
DVN and ILX both show extreme instability and moderate deep
layer shear, though sufficient shear to support storm scale
organization in light of the extreme instability.

Already seeing signs of amalgamating cold pools/downdrafts with
convection over Iowa with radar showing some developing rear
inflow jets. The evolution of the convection so far continues to
fit the expectations for today with evolution to QLCS well
underway. As cold pool strengthens, would anticipate a QLCS to
begin accelerating eastward with increasing damaging wind threat
as storms approach and cross the Mississippi River.

Strengthening low level jet this evening over northern Illinois
should result in a ramping up of low level shear and coincident
increasing threat of QLCS tornadoes with bowing segments and/or
line embedded supercells. Given the shear/instability combo,
threat is certainly there for a large number of QLCS tornadoes
this evening over northern IL.

Recent satellite/radar imagery shows some cells developing over
far northern Winnebago County near the Wisconsin line. This
could be the beginnings of a "warm air advection" wind ahead of
the Iowa QLCS, which if it is and continues to fill in this
could result in a potential significant/high end flash flood
threat in our CWA if storms drift south of the IL/WI border.
Given the vulnerability of the Rockford area due to nearly 10"
of rain over the past 48 hours, this will be something that we
will be monitoring extremely closely.

- Izzi

&&

.DISCUSSION...
Issued at 247 PM CDT Mon Jul 15 2024

Through Tuesday Night:

Showers and storms may linger into the morning hours, especially
across the southern portion of the CWA. There is a chance that
the cold front associated with the storms may set up in a west
to east fashion and stall out across the southern portion of the
area, which could lead to storms persisting into the evening
over this area. However, most of the 12Z CAMs show this scenario
playing out south of the area. Although the chances of this
seem to be on the lower side, did include chance PoPs across the
southern CWA through Tuesday afternoon to account for this
possibility.

With the cold front moving through the area, Tuesday will be
cooler than today with temperatures in the mid-to-upper 80s.
Dew points will still be around 70 degrees, so it may still feel
a bit on the humid side, but peak heat indices will only be in
the 90-95 degree range.

Carothers

Wednesday through Monday:

The main upper trough axis is expected to shift east across the
forecast area Wednesday. Despite steep low-level lapse rates
depicted in forecast soundings, warm mid-level temps (700-600
mb) look to provide a capping inversion with respect to surface
based convective development. Therefore, forecast for Wednesday
is dry at this point. Broad surface high pressure then builds
across the area through the end of the week, setting the stage
for a well-deserved period of dry and seasonably mild but less-
humid weather conditions, downstream of a high-amplitude upper
ridge which develops over western North America.

Ratzer

&&

.AVIATION /00Z TAFS THROUGH 06Z WEDNESDAY/...
Issued by National Weather Service Gaylord, MI
643 PM CDT Mon Jul 15 2024

The primary aviation weather concerns for the 18Z TAF period include:

* Severe squall line this evening

* Period of MVFR ceilings (at least?) ahead of and behind a cold
  front expected to pass through in the 12z-18z time frame.

QLCS has developed as expected and pressing across the Mississippi
River as of this writing.  Storms expected to reach KRFD around 01z
and into the Chicago metro in the 02-03z time frame with strong wind
gusts in excess of 40 knots anticipated.  Still looks to be a period
of MVFR ceilings in the wake of this evening's convection into
Tuesday morning though flight conditions are expected to improve
toward midday with a wind shift to the northwest behind a cold front
(and likely a lake breeze impacting KORD/KMDW during the afternoon).

JPB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 3 AM CDT Tuesday for ILZ003-ILZ004-ILZ005-
     ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
     ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-
     ILZ106-ILZ107-ILZ108.

     Heat Advisory until 7 PM CDT this evening for ILZ008-ILZ010-
     ILZ011-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
     ILZ106-ILZ107-ILZ108.

IN...Flood Watch until 3 AM CDT /4 AM EDT/ Tuesday for INZ001-
     INZ002-INZ010-INZ011-INZ019.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 15, 3:42 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
342 PM CDT Mon Jul 15 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
342 PM CDT Mon Jul 15 2024 /442 PM EDT Mon Jul 15 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Level 3 of 5 Tornado Risk.
     Level 4 of 5 Damaging Wind Risk...up to 80 mph.
     Level 1 of 5 Hail Risk...up to quarter size.
     Level 3 of 4 Flash Flooding Risk.

DISCUSSION...

Strong to severe thunderstorms are expected to move across the
area this evening. Damaging winds and tornadoes are expected to
be the primary severe hazards. In addition, thunderstorms will
produce torrential rainfall which will likely result in flash
flooding, possibly significant in a few areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk mainly south of I-80.

DISCUSSION...

Scattered thunderstorms are possible again on Tuesday afternoon,
primarily near and south of I-80.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 40 to 45 mph.

LMZ740>745-162045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
342 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Level 3 of 5 Thunderstorm Waterspout Risk
     Level 4 of 5 Thunderstorm Wind Gust Risk...up to 70 knots.
     Level 1 of 5 Hail Risk...up to quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk mainly risk southeast of Chicago.

Carothers

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 15, 9:01 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
901 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Tstm Wnd Gst     2 NW Sycamore           42.02N 88.71W
07/15/2024  M58 MPH          De Kalb            IL   Mesonet

&&

sb
Local storm report, Jul 15, 9:02 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
902 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     Tstm Wnd Gst     3 N Sycamore            42.04N 88.68W
07/15/2024  M60 MPH          De Kalb            IL   Mesonet

&&

sb
Local storm report, Jul 15, 9:07 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
907 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Gst     2 WNW Sugar Grove       41.77N 88.48W
07/15/2024  M70 MPH          Kane               IL   ASOS

            ASOS measured 61 kt gust at Aurora Municipal
            Airport (KARR).

&&

Ratzer
Local storm report, Jul 15, 9:41 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
941 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     Tstm Wnd Dmg     Oswego                  41.68N 88.36W
07/15/2024                   Kendall            IL   Emergency Mngr

            5-6 inch trees down.

&&

sb
Local storm report, Jul 15, 9:42 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
942 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     Funnel Cloud     1 ESE Boulder Hill      41.71N 88.32W
07/15/2024                   Kendall            IL   Emergency Mngr

&&

sb
Local storm report, Jul 15, 9:51 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
951 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Flood            Oswego                  41.69N 88.36W
07/15/2024                   Kendall            IL   Emergency Mngr

            washington street impassable at rt34 / rt31.

&&

sb

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:00 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTLee, Ogle, Winnebago75 min
Jul 15, 7:16 PM CDTTornado WarningLOTOgle15 min
Jul 15, 7:36 PM CDTSpecial Marine WarningLOT39 min
Jul 15, 7:38 PM CDTSevere Thunderstorm WarningLOTLake35 min
Jul 15, 7:54 PM CDTTornado WarningLOTBoone, Ogle, Winnebago36 min
Jul 15, 8:01 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTBoone, DeKalb, Kane, Lee, McHenry, Ogle and 1 more74 min
Jul 15, 8:04 PM CDTSpecial Marine WarningLOT3 hr
Jul 15, 8:08 PM CDTTornado WarningLOTDeKalb, Ogle37 min
Jul 15, 8:11 PM CDTFlash Flood WarningLOTWinnebago3 hr
Jul 15, 8:21 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTDeKalb, Kane, Kendall, LaSalle, Lee54 min
Jul 15, 8:31 PM CDTTornado WarningLOTBoone, Kane, McHenry24 min
Jul 15, 8:35 PM CDTFlash Flood WarningLOTLake4 hr
Jul 15, 8:40 PM CDTTornado WarningLOTKane35 min
Jul 15, 8:43 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTFord, Grundy, Kendall, LaSalle, Livingston62 min
Jul 15, 8:52 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Lake83 min
Jul 15, 8:52 PM CDTTornado WarningLOTDuPage, Kane38 min
Jul 15, 9:01 PM CDTSevere Thunderstorm WarningLOTCook, Kankakee, Will74 min
Jul 15, 9:04 PM CDTTornado Warning Tornado observedLOTKendall, Will25 min
Jul 15, 9:10 PM CDTTornado Warning Tornado observedLOTDuPage24 min
Jul 15, 9:13 PM CDTTornado WarningLOTCook, Grundy, Kendall, Will47 min
Jul 15, 9:16 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTFord, Iroquois74 min
Jul 15, 9:16 PM CDTTornado WarningLOTCook, DuPage, Lake44 min
Jul 15, 9:27 PM CDTTornado WarningLOTCook, DuPage33 min
Jul 15, 9:29 PM CDTFlash Flood WarningLOTCook, DuPage, Will3 hr
Jul 15, 9:37 PM CDTTornado WarningLOTKankakee38 min
Jul 15, 9:46 PM CDTTornado WarningLOTIroquois59 min
Jul 15, 11:08 PM CDTRiver Flood WarningLOTLake7 days
Jul 15, 11:08 PM CDTRiver Flood WarningLOTLake12 days
Jul 16, 12:15 AM CDTAreal Flood AdvisoryLOTCook, DuPage, Will4 hr
Jul 16, 5:35 AM CDTRiver Flood WarningLOTCook64 hr
Jul 16, 5:39 AM CDTRiver Flood WarningLOTCook, Lake64 hr
Jul 16, 7:03 AM CDTRiver Flood WatchLOTBureau, LaSalle, Putnam14 hr
Jul 15, 9:35 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTBenton, Jasper, Lake, Newton, Porter70 min
Jul 15, 9:37 PM CDTTornado Warning Tornado observedLOTLake38 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.